Approximation of turbulent conditional averages by stochastic estimation

R. J. Adrian, B. G. Jones, M. K. Chung, Yassin Hassan, C. K. Nithianandan, A. T.C. Tung

Research output: Contribution to journalArticle

79 Scopus citations

Abstract

Conditional averages of turbulent flow quantities can be approximated in terms of unconditional correlation data by means of stochastic estimation. The validity and accuracy of this procedure are investigated by comparing stochastic estimates to conditional averages measured in four turbulent flows: grid turbulence, the axisymmetric shear layer of a round jet, a plane shear layer, and pipe flow. Comparisons are made for quantities that are separated from the conditional data in time or space, and for turbulent pressures, as well as turbulent velocities. In each case, the linear estimate accurately represents large scale structure. Nonlinear quadratic estimation shows little improvement over linear estimation, because the second-order terms are small for probable values of the turbulent fluctuations.

Original languageEnglish (US)
Pages (from-to)992-998
Number of pages7
JournalPhysics of Fluids A
Volume1
Issue number6
DOIs
StatePublished - Jan 1 1989

    Fingerprint

ASJC Scopus subject areas

  • Engineering(all)

Cite this

Adrian, R. J., Jones, B. G., Chung, M. K., Hassan, Y., Nithianandan, C. K., & Tung, A. T. C. (1989). Approximation of turbulent conditional averages by stochastic estimation. Physics of Fluids A, 1(6), 992-998. https://doi.org/10.1063/1.857411